Winter Storm, Accomack
- When
- January 25, 2:00 PM EST to January 26, 11:00 AM EST
- Where
- Accomack forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.765, -75.757 (the zone’s center; the record gives no point)
Two to as much as four inches of snow and sleet fell across portions of eastern and southeast Virginia. 25", and City of Virginia Beach 3".
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Two to as much as four inches of snow and sleet fell across portions of eastern and southeast Virginia. Some higher amounts included: Chincoteague in Accomack county 4.5", City of Hampton 4", Ottoman in Lancaster county 3.5", Downtown Norfolk 3-4", Colonial Beach in Westmoreland county 4", Yorktown in York county 4", Reedville in Northumberland county 3.5", Grafton in Newport News 3.25", and City of Virginia Beach 3". The snow and sleet produced very slippery roadways, which resulted in numerous accidents and school closings for a few days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 25, 11:20 AM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1120 AM EST SUN JAN 25 2004
THE EVENT IS ABT HERE...AND ITS A RACE AGAINST TIME (ESP ACRS SRN
HALF OF FA) WRT HOW MUCH PCPN THERE WL BE B4 THE REAL WAA OVRHD
KICKS IN. THE WINDOW OF OPPORTUNITY APRS TO BE FM 1 TO 8 PM S OF A
LN FM FVX TO SRN ERN SHR VA. WHEN THE TEMP APPROACHES/JUST PASSES
ZERO DEGS C IN LYR BTWN 850 AND 750 MB...THATS WHEN SLEET TAKES OVR
P-TYPE. LLVL WNDS (ABV SFC-850 MB LYR) WL INCRS FM THE SSW THIS
AFTN...AND WAA WL RESULT. THE REAL ACTION DOESNT TAKE PLC TIL LT
THIS AFTN/EVE (AND MOSTLY LIKELY IT WL BE QUIK) AS THE LLVL JET
CRANKS FM THE SSW (INCRSG TO 40/50 KTS) THRU THE CAROLINAS AND INTO
SRN VA. PTNTL QPF LUKS TO BE .40-.70 (BNA RECEIVED JUST OVR .60
THIS MORNING...PCPN NOW OVR THERE - WHR DOES THAT DRYING HEAD THIS
AFTN?).
SO...SFC WDG IN PLC (AND ITS COLD ALL THE WAY TO THE CST NOW - ORF
ONLY IN THE LWR/MID 20S)...KEY TO ACCUMS IN WHAT HAPPENS ABV OUR
HEADS DURG THE NEXT 12 HRS OR SO. FOR THE UPDT...GENLY LEFT TOTALS
AS THEY WERE...THO INCRSD SN ACCUMS FOR THIS AFTN ACRS XTRM SRN/SE
VA (AND INCLUDG ORF/VA BCH IN AN ADVSRY) INTO NE NC...WHEN ALL OF
THE ACCUMS MOST LIKELY OVR BY ARND 7-8 PM.
WSW ADJMNTS/CHGS COMING SHORTLY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING MDZ021>025.
VA...WINTER STORM WARNING VAZ048-049-060>090-092-099.
WINTER WEATHER ADVISORY VAZ091>100.
SCA ATLC CSTL WTRS S CAPE CHARLES LIGHT.
NC...WINTER STORM WARNING NCZ012-013-030.
WINTER WEATHER ADVISORY NCZ014>016-031-032.
SCA ATLC CSSTL WTRS N CURRITUCK BCH LGT.
&&
25HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 526 AM EST SUN JAN 25 2004 MDZ021>025-NCZ012-013-030-VAZ048-049-060>090-092-099-252125- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAROLINE VA- CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA- DORCHESTER MD-ESSEX VA-FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA- LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-MECKLENBURG VA- MIDDLESEX VA-NEW KENT VA-NORTHAMPTON NC-NORTHUMBERLAND VA- NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA- RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SURRY VA-SUSSEX VA- WESTMORELAND VA-WICOMICO MD- 526 AM EST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... A WINTER STORM WARNING IS IN EFFECT. SNOW...SLEET AND FREEZING RAIN IS EXPECTED THIS AFTERNOON AND TONIGHT. ACCUMULATION OF SNOW AND SLEET 4 TO 8 INCHES WITH THE HIGHEST AMOUNTS FROM FARMVILLE TO LOUISA...TAPPAHANNOCK AND SALISBURY. AREAS FROM SOUTH HILL TO THE RICHMOND AND TRI CITIES AREA TO OCEAN CITY AND WALLOPS ISLAND CAN EXPECT UP TO ONE QUARTER INCH OF ICE. SEE WSWAKQ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS SHOULD REPORT SNOW...SLEET AND ICE ACCUMULATIONS. NCZ014>016-031-032-VAZ091-093-094-096-097-100-252125- CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-ISLE OF WIGHT VA- NEWPORT NEWS/HAMPTON VA-NORTHAMPTON VA-PASQUOTANK NC-PERQUIMANS NC- SUFFOLK VA-YORK VA- 526 AM EST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... A WINTER WEATHER ADVISORY IS IN EFFECT. SNOW...SLEET AND FREEZING RAIN IS EXPECTED THIS AFTERNOON AND TONIGHT. PRECIPITATION IS EXPECTED TO CHANGE TO RAIN TONIGHT. ACCUMULATION OF SNOW AND SLEET OF 1 TO 3 INCHES AND A LIGHT COATING OF ICE IS POSSIBLE. SEE WSWAKQ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS SHOULD REPORT SNOW...SLEET AND ICE ACCUMULATIONS. NCZ017-102-VAZ095-098-252125- EASTERN CURRITUCK NC-NORFOLK/PORTSMOUTH VA-VIRGINIA BEACH VA- WESTERN CURRITUCK NC- 526 AM EST SUN JAN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY... SNOW AND SLEET IS EXPECTED THIS AFTERNOON AND TONIGHT. PRECIPITATION IS EXPECTED TO CHANGE TO RAIN OVERNIGHT. ACCUMULATION OF SNOW AND SLEET UP TO 2 INCHES IS POSSIBLE. SEE SPSAKQ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... 07
The national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382448, 5382449, 5382450, 5382451, 5382452, 5382453, 5382454, 5382455, 5382456, 5382457, 5382458, 5382459, 5382460, 5382461.